BY LINETTE LAI, Straits Times
MUSLIMS on the blood-thinning medication warfarin should be extra careful during the fasting month of Ramadan, doctors advised.
In a 2012 study, experts at the Singapore General Hospital (SGH) found that fasting makes this group of patients more likely to veer out of the ideal blood-thickness range. The patients also tend to remain outside this range for a longer period of time.
Doctors explained that this probably happens because of the lower food intake during Ramadan, meaning that the same dose of warfarin makes the blood thinner than it should be.
The study is believed to be among the first of its kind. The results were published in an international journal late last year.
Patients are usually put on warfarin when they have a condition that makes their blood more likely to clot, such as an irregular heartbeat. But blood that is too thin can result in internal bleeding and – in the worst cases – death.
“There’s a fine balance we are trying to maintain,” said pharmacist Lai Yi Feng, the principal investigator of the study.
His team took weekly blood samples from a group of 30 Muslims on warfarin before, during, and after Ramadan, to see how their blood thickness levels fluctuated as they fasted.
One of these patients was Mr Mohd Nooh Abd Hamid, who has been on warfarin since 2004 after he suffered a pulmonary embolism, or a blood clot in the lungs.
“They would come weekly to take blood from one of my fingers,” recalled the 54-year-old civil servant, who has tried to wean himself off the medication without success.
“Every time I stopped warfarin, my condition relapsed. So my doctor said it has to be a lifelong thing,” he said.
He takes warfarin daily and goes for yearly check-ups.
Doctors at SGH have been advising patients like him on how to better monitor their conditions while fasting. This is especially crucial for those who have a narrower range in which their blood thickness levels can safely fluctuate, or are already at the higher end of the ideal range. For instance, they prescribe a lower dosage of warfarin during Ramadan, or request that patients come back more often for check-ups.
Said Dr Ng Heng Joo, senior consultant in SGH’s haematology department: “If you’re not well and have multiple medical conditions, your tolerance of shifting (outside the safe range) is quite low.”